The unpleasant sensation of being about to vomit. Nausea is a common side effect of many DOPAMINERGIC MEDICATIONS, most notably LEVodopa. Peripheral metabolism of these drugs is rapid after their absorption into the bloodstream; dopamine is nearly immediately further metabolized to norepinephrine and epinephrine. Whereas in the brain these substances function as neuro-transmitters, in the body they are hormones that regulate heart rate, breathing rate, and blood pressure. The body responds to the sudden flush of epinephrine as an activation of its “fight or flight” mechanism, which affects numerous body chemicals and functions.
The most effective way to minimize levodopa-induced nausea is to take sufficient amounts of
DOPA DECARBOXYLASE INHIBITORS, such as CARBIDOPA (as in the medication Sinemet) or benserazide (as in the medication Madopar); these drugs block the action of the enzyme that metabolizes levodopa, dopa DECARBOXYLASE. This also slows the rate at which levodopa becomes converted to dopamine (and subsequently to norepinephrine and epinephrine) in the peripheral bloodstream. The therapeutic effect of this is to both permit a greater amount of levodopa to cross the blood-brain barrier so it can be converted to dopamine in the brain, and reduce the risk of side effects from the conversion of levodopa into dopamine in the bloodstream, which include levodopa-induced nausea.
Another strategy that often works in early to middle stages of the disease is to take the medication with food to slow the rate of levodopa’s absorption into the bloodstream. This releases less levodopa at a time for peripheral metabolism, but this decreased absorption can also cause decreased control of Parkinson’s symptoms in people with mid-stage to late-stage Parkinson’s who are very dependent on getting very precise levels of levodopa to the brain. Taking levodopa with large amounts of protein is particularly risky. Some advanced patients even note worse symptoms after protein even when it is consumed well away from the time of their medications.
Other anti-parkinson’s medications sometimes can cause nausea as well, including tricyclic and SELECTIVE SEROTONIN REUPTAKE INHIBITOR (SSRI) medications taken for depression, some anti-cholinergic medications, and the MAOI-B inhibitor selegiline. Nausea also can be a symptom of Parkinson’s disease itself, as the altered balance of neurotransmitters in the brain affects many functions in the body including those related to digestion. Balance disturbances can cause a person to feel dizziness or “wooziness,” of which nausea is often a component. Nausea that actually ends in vomiting can prevent medications from being fully digested and absorbed and should be brought to the doctor’s attention. Mild and distracting activity such as walking sometimes reduces nausea.
- What is nefazodone
- What is nerve conduction studies
- What is nervous system
- What is glutathione
- What is neural graft
- What is neurochemistry
- What is neurodegenerative
- What is neurofibrillary tangles
- What is neurological examination
- What is neurology
- What is neuron
- What is neuroprotective effect
- What is neuroprotective therapies
- What is neuropsychiatry
- What is going public
- What is neuropsychology
- What is neurosurgery
- What is neurotoxin
- What is neurotransmitter
- What is neurotrophic factors